Alert archive / California / Areal Flood Warnings in 2021
Areal Flood Warning 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this areal flood warning at Jan 28, 2021, 4:59 AM PST for Monterey County, California. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 28, 2021, 4:59 AM PST (12:59 UTC)
- Expired
- Jan 28, 2021, 2:02 PM PST
- In force
- 9 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 69 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 1.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412 WGUS46 KMTR 281259 FLWMTR BULLETIN - EAS ACTIVATION REQUESTED Flood Warning National Weather Service San Francisco CA 459 AM PST Thu Jan 28 2021 CAC053-290100- /O.NEW.KMTR.FA.W.0001.210128T1259Z-210129T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monterey CA- 459 AM PST Thu Jan 28 2021 The National Weather Service in San Francisco has issued a * Flood Warning for... Northwestern Monterey County in central California... * Until 500 PM PST Thursday. * At 459 AM PST, Emergency management reported possible flooding of houses near the Carmel Lagoon and the Carmel River State Beach parking lot. Due to heavy rain rapid rises are occurring on the Carmel River. Water is backing up in the Carmel Lagoon near Carmel River State Beach. Flooding is already occurring. Between 2 and 4 inches of rain have fallen. Some locations that will experience flooding include... Areas near the Carmel River State Beach parking lot. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. Flooding is occurring along the Carmel River near the Carmel Lagoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3654 12193 3654 12192 3653 12193 $$ RWW
1 follow-up statement
635 WGUS86 KMTR 282202 FLSMTR Flood Statement National Weather Service San Francisco CA 202 PM PST Thu Jan 28 2021 CAC053-282212- /O.CAN.KMTR.FA.W.0001.000000T0000Z-210129T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monterey CA- 202 PM PST Thu Jan 28 2021 ...FLOOD WARNING IS CANCELLED FOR NORTHWESTERN MONTEREY COUNTY... Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures and evacuation orders. LAT...LON 3654 12193 3654 12192 3653 12193 $$ CW
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this areal flood warning went out at Jan 28, 4:00 AM PST, 59 minutes earlier.
Area forecast discussion, Jan 28, 4:00 AM PST, 59 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
400 AM PST Thu Jan 28 2021
.SYNOPSIS...Steady rain will continue for portions of the South
Bay and Central Coast for much of today as the atmospheric river
(AR) slowly exits the region. Numerous showers and isolated
thunderstorms will continue across the Bay Area behind the
departing AR. Shower activity will continue overnight but
gradually decrease as the main upper low passes over the region
and moves inland. Drying trend by midday Friday into early
Saturday. A weak front on Saturday may bring some light rain
showers, but mainly to the North Bay. Increasing clouds Sunday
leading to another chance of rain Monday as the next cold and wet
trough drops down over Northern California. Dry high pressure will
then build by midweek.
&&
.DISCUSSION...as of 4:00 AM PST Thursday...The radar is still
active with the AR straddling the region, roughly from Santa
Cruz-Santa Clara southward across Monterey and San Benito
counties. Rain rates are currently peaking around two tenths per
hour with some bright banding. These rates are below debris flow
thresholds, however now soils are becoming increasingly saturated
so both debris flow and minor rock/mudslides will become
increasingly likely where moderate to heavy rain rates occur. Will
continue to closely monitor all burn areas this morning and
through the day today. New warnings and advisories will be possible
through the day. In the short term have expired the Wind Advisory
as of 4 am this morning for the Central Coast. In terms of 24 hour
rain totals the winner so far is Chalk Peak in southern Monterey
county with a reading of 9.65 inches and still raining.
Short term models keep the AR nearly stationary for much of this
morning in a similar manner to its current trajectory, mainly
impacting Monterey/San Benito and southern Santa Cruz/Santa Clara
counties with showers and isolated t-storms for the Bay Area. As
a shortwave offshore drops into the main trough axis it will
finally eject the AR out of our region by late this afternoon or
this evening but it will linger near the SLO line for quite awhile
longer.
Next item will be showers and t-storms as the cold upper trough
axis approaches the region. Given the now saturated soils any
convective activity over burn areas will be of concern thus the
Flash Flood Watches for the burn areas remain in effect through
this afternoon. Elsewhere throughout the Bay Area expect urban
flooding issues as convective showers pass through the region
today as wet roadways continue to impact the commutes along with
clogged storm-drains and poorly drained areas such as exit ramps,
etc. Snow levels perhaps down to 3000 feet in the North Bay but
locally lower in any convective showers with small hail likely as
the cold upper low approaches by this evening and overnight.
Showers will continue tonight but the trend will be on the
decrease overnight into Friday morning. High pressure builds in
through the day Friday with increasing sunshine but cool with
highs in the mid 50s.
A weak front approaches on Saturday but any showers look light and
scattered and mainly focused north of the Golden Gate, so no need
to cancel outdoor plans for the start of the weekend.
Increasing clouds Sunday with rain chances for the far North Bay.
That system then approaches on Monday with rain likely throughout
the region as a moderately strong cold front is forecast to pass
through the region.
Cool and showery through Tuesday morning then high pressure builds
by midweek with a drier pattern portended beyond that.
&&
.AVIATION...as of 4:00 AM PST Thursday...For the 12Z TAFs.
Scattered showers in the North Bay and around the San Francisco
Peninsula with consistent rain showers over the South Bay and down
the Central Coast as the atmospheric river has stalled over the
California coast. Expect rain conditions through much of Thursday.
Winds remain out of ths south. As another weak boundary moves
onshore late Thursday morning, stronger southerly wind gusts are
expected once again around Bay Area terminals. The atmospheric river
will slowly move eastward into Thursday evening for heaviest showers
to move on, but scattered lingering showers are expected to prevail
into the night, especially down the Central Coast. Current flight
rules are a mix of MVFR/VFR currently with sporadic IFR due to
reduced visibility during heaviest bouts of rain. Widespread MVFR
conditions are expected Thursday night into Friday morning with
patchy fog possible in the North Bay Valleys.
Vicinity of KSFO...MVFR Winds remain out of the south-southeast with
scattered showers just to the east. Winds are expected to become
gusty once again in the late morning as a boundary with additional
scattered showers associated with it moves onshore. Rain will
prevail for much of Thursday with periods of reduced flight
conditions due to visbys/cigs/rain rates/winds as the individual
cells associated with the boundary move over the terminal. Winds
will remain out of the south-southeast and breezy, but expected to
diminish into Thursday evening and into the night. MVFR cigs are
expected Thursday night
SFO Bridge Approach...Similar to KSFO, brief periods of reduced vis
on approach during heaviest periods of rain.
Monterey Bay Terminals...Rain is coming down around the peninsula
currently and expected through Thursday morning. Mostly VFR with
isolated MVFR cigs. Winds are currently southerly and breezy, but
expect wind gusts to increase as the back edge of the atmospheric
river moves onshore. Mostly MVFR/VFR through the TAF period with
intermittent reduced conditions during strongest periods of rain and
wind gusts. Showers are expected to linger through the day and
slowly tapering off Friday morning.
&&
.MARINE...as of 4:00 AM PST Thursday...The atmospheric river over
the southern waters orientend northeastward to Pigeon Point
continues to bring heavy rain and isoalted thunderstorms with
erratic winds to the waters. Associated with this band of rain are
moderate to strong southerly winds. Strong wind gusts are expected
through Thursday morning that can generate steep fresh swell making
conditions hazardous particularly smaller vessels. Winds are
expected to subside Thursday evening, but swell wave heights over
the outer waters can remain hazardous for smaller crafts into Friday
morning. The next long period northwest swell will arrive this
weekend.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Flash Flood Watch...CAZ507-511-512-517
SCA...Mry Bay until 3 PM
SCA...Pt Arena to Pt Reyes 0-10 nm until 3 PM
SCA...Pt Reyes to Pigeon Pt 0-10 nm until 3 PM
SCA...Pigeon Pt to Pt Pinos 0-10 nm until 3 PM
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 3 PM
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
&&
PUBLIC FORECAST: RWW
AVIATION: DK
MARINE: DK
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Jan 27, 11:04 PM PST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1104 PM PST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM DEBRIS FLOW 4 S SALINAS 36.63N 121.63W
01/27/2021 MONTEREY CA LAW ENFORCEMENT
SEMI WAS TRYING TO MAKE A UTURN AND GOT
STUCK IN THE MUD STICKING OUT INTO THE RD.
&&
EDLocal storm report, Jan 27, 11:11 PM PST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1111 PM PST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM DEBRIS FLOW 4 WNW GILROY 37.03N 121.66W
01/27/2021 SANTA CLARA CA LAW ENFORCEMENT
TREE, 10-12 FT TREE ACROSS BOTH LNS BY
REDWOOD RETREAT RD / WATSONVILLE RD. SOILS
VERY SATURATED, HEAVY TREES HAVE BEEN
FALLING ACROSS THE AREA.
&&
EDLocal storm report, Jan 28, 4:45 AM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
445 AM PST THU JAN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 AM DEBRIS FLOW 3 NE SCOTTS VALLEY 37.08N 121.98W
01/28/2021 SANTA CRUZ CA LAW ENFORCEMENT
MUD/DIRT/ROCK IN 2ND LN BTWN JARVIS AND
SUGARLOAF.
&&
EDThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 4:02 PM PST | Areal Flood Advisory | MTR | Monterey, San Benito | 3 hr |
| Jan 27, 4:19 PM PST | Flash Flood Warning | MTR | Monterey | 5 hr |
| Jan 27, 5:28 PM PST | Small Craft Advisory | MTR | 22 hr | |
| Jan 27, 7:02 PM PST | Flash Flood Warning | MTR | Monterey | 3 hr |
| Jan 27, 7:05 PM PST | Flash Flood Warning | MTR | Monterey | 3 hr |
| Jan 27, 7:32 PM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Clara, Santa Cruz | 3 hr |
| Jan 27, 10:39 PM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Clara, Santa Cruz | 4 hr |
| Jan 28, 4:33 AM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Clara, Santa Cruz | 11 hr |
Nearby
Areal Flood Warnings in California, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.